Alert archive / Kentucky / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 71, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 7, 1998, 9:01 PM EDT for Harlan County, Kentucky. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 7, 1998, 9:01 PM EDT (01:01 UTC)
- Expired
- May 7, 1998, 9:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Harlan County, KY
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.0 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 224 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
968 WUUS1 KJKL 080104 RRA SVRJKL KYC095-080145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 901 PM EDT THU MAY 7 1998 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN HARLAN COUNTY IN SOUTHEASTERN KENTUCKY * UNTIL 945 PM EDT * AT 900 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 25 MILES SOUTH OF HAZARD OR NEAR EVARTS... MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLOSPLINT BY 915 PM EDT CUMBERLAND AND BENHAM BY 930 PM EDT LYNCH BY 940 PM EDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS KH/CEG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:15 PM EDT, 6 hours 46 minutes earlier.
Area forecast discussion, May 7, 2:15 PM EDT, 6 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 215 PM EDT THU MAY 7 1998 SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE OUT OF TN AND INTO SE KY THIS AFTERNOON. BATCH GOING THROUGH RIGHT NOW IS THE SECOND BATCH WITH MORE DEVELOPING IN CENTRAL KY. VWP FROM KJKL SHOWS GOOD CORE OF 40-50 KT WINDS FROM 5-16KFT...BUT SO FAR WE HAVEN/T BEEN ABLE TO TRANSLATE ANY OF THAT DOWN TO THE SFC. BEST INSTABILITIES ARE STILL DEPICTED ACROSS S TN...CLOSER TO THE NOSE OF THE JET. MAY GET A BRIEF BREAK IN THE ACTION TONIGHT BUT BREAK WILL BE SHORT UNTIL THE NEXT PIECE OF ENERGY MOVES OUT OF TX AND INTO THE LOWER MISS VALLEY ON FRIDAY. MODEST TO HIGH POPS WARRANTED TONIGHT WITH LIKELY POPS IN ORDER FOR FRIDAY UNTIL THE FRONT COMES THROUGH. CFP NOT REALLY EXPECTED HERE UNTIL LATE FRIDAY AFTERNOON OR EARLY FRIDAY EVENING. TEMPS WILL NOT CHANGE TOO MUCH UNTIL SAT WITH CLDS HOLDING FAST MOST OF THAT TIME. STORMS HAVE REACHED SVR LEVELS ALONG TN BORDER. COORD WITH MRX. JKL 57/68/59/70 +733 LOZ 59/73/60/72 +733 INGRAM
In the hours before
Local storm report, May 7, 4:20 PM EDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
420 PM EDT THU MAY 7 1998
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
420 PM HYDEN KY 2.50 INCH HAIL
05/07/98 LESLIELocal storm report, May 7, 5:22 PM EDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
420 PM EDT THU MAY 7 1998
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
420 PM HYDEN KY 2.50 INCH HAIL
05/07/98 LESLIEThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 8:21 PM EDT | Severe Thunderstorm Warning | JKL | Martin | 44 min |
| May 7, 10:34 PM EDT | Severe Thunderstorm Warning | JKL | Letcher | 31 min |
| May 7, 11:37 PM EDT | Severe Thunderstorm Warning | JKL | Floyd | 33 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.